Medication-overuse headache

My neurologist diagnosed alll my almost daily headaches as migraines. This means I have about 20-25 migraines per month.. I treat the low to moderate pain with low dosage Vicodin which lessens the pain. For the severe pain I use Rizatripan to treat the pain. My PCP now says I have medication overuse headaches and wants me to stop using all pain medication for a couple of months. This is not possible. I could not stand the pain. Anyone else heard of this?


Community Answers
  • griff
    9 months ago

    Oh I forgot to mention that an injection of toradol from my neurologist along with nausea meds helped when I was trying to cut back on meds cuz of bounce back……..and lots of ice

  • griff
    9 months ago

    I had exact same problem…Vicodin and rizatriptan were my meds……..I was up to 25 migraines a month……..Botox helped me……I now use rizatriptan about 6times a month……and small amount of oxy 2.5mg when I need something to numb all over pain caused by migraine hang over………..I still can’t use Vicodin as it now always seems to bring on headache, which can quickly become migraine. Good luck it seems to be a constant balance and rebalance job in order to try and live normal life.

  • mbabi1970
    9 months ago

    Hi. I have on average 25-28 migraine days a month. Thus I am a chronic migraine sufferer. I definitely am someone who overuses my abortive medication. I simply have no choice. I have tried to go off my meds cold turkey a few times over the years and that is absolute hell. I’ve taken prednisone to try and stop the cycle and that just made me sicker. So it’s not like I want to be taking the number of meds I take, I feel after many failed attempts, I have no choice. Being a chronic migraine sufferer, some days my pain is so extreme that I need my meds to just bring down my pain level to be less excrutiating or manageable and whether doing this so often is causing rebound migraines, at this point I don’t care. This is my only means of trying to salvage my life. I understand your pain and your concerns. I guess I am at the point 10 years in that I have pain every day anyway so if I can bring down the extreme level of pain, I will do whatever I need to. I also wrap my head in ice to help with the throbbing. Unfortunately taking the abortive meds makes me so sick that I need to be in bed when I take them. But the reality is I spend ALOT of time in bed anyway. My neurologist knows my situation and although she does not agree with overuse, it is my only means of trying to live as normal as I can. So I feel like everyone is different and you have to do what works for you. If anyone else reading this has some other advice I will take it. But what I have learned in my journey is that a persons journey is so personal and you have to do what makes you feel better to take care of yourself. I hope it gets better for you and I wish you so much hope. You never know when things will change and maybe one day your migraines will change. Stay well.

  • GardensatNight
    9 months ago

    MOH is known problem that can occur in people who have the genetic predisposition to have a headache disorder (basically anyone with headaches) and takes any sort of painkiller or triptan or benadryl/steroid/sudafed more than 2 times per week, 3 in an emergency. Basically, you can give yourself more headaches by your body taking the painkiller, then rebounding when it wears off (kind of like when you drink 3 cups of coffee every day, then don’t on Saturday, you get a headache because your body craves the caffiene.)

    So if you’re having a headache everyday and needing painkillers/triptans that often, then yes, you may need to cold turkey stop for a while to break the cycle. What daily preventatives does your doctor have you on? If you are having that many headaches, you may want to seek out a headache specialist.

    I can no longer use triptans, and painkillers cause terrible rebound, so I have to get IV infusions, and use a LOT of ice. I’m generally in pain for 5-7 days with the worst attacks, plus I still have daily headaches. So I hear you. It will suck getting out of this MOH cycle, if that’s what you and your doctor decide to do. And again, if you haven’t spoken to your neurologist about preventatives, that might be a conversation to have if you’re having this many headaches.

  • Luna
    9 months ago
  • Share Your Answer

    Poll